Electronic Journal of Statistics

Bayesian estimation of Huff curves

Nilabja Guha, Ishani Roy, and Anindya Roy

Full-text: Open access

Abstract

We propose a nonparametric Bayesian method for estimating regression functions that arise as cumulative distribution functions (cdfs) of a stochastically ordered family of distribution supported on [0,1]. The motivating example is estimation of Huff curves which are depth duration curves for heavy storm rainfall. The Bayesian methodology is compared with the linear programming based estimation method that is currently used by the National Oceanic and Atmospheric Administration (NOAA) for producing the Huff curves. The methodology is illustrated with the rainfall data from the rain gauge stations in California, US. Some limited simulation results are provided to illustrate the finite sample performance of the proposed estimator. We also establish consistency of the proposed method.

Article information

Source
Electron. J. Statist., Volume 7 (2013), 2794-2821.

Dates
First available in Project Euclid: 2 December 2013

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1385995291

Digital Object Identifier
doi:10.1214/13-EJS862

Mathematical Reviews number (MathSciNet)
MR3148368

Zentralblatt MATH identifier
1294.62245

Subjects
Primary: 62P12: Applications to environmental and related topics 62G08: Nonparametric regression
Secondary: 90C05: Linear programming

Keywords
Storm frequency hyetograph linear programming stochastic ordering Bayesian estimation Dirichlet process Bernstein polynomial

Citation

Guha, Nilabja; Roy, Ishani; Roy, Anindya. Bayesian estimation of Huff curves. Electron. J. Statist. 7 (2013), 2794--2821. doi:10.1214/13-EJS862. https://projecteuclid.org/euclid.ejs/1385995291


Export citation

References

  • [1] Arjas, E. and Gasbarra, D. (1994). Nonparametric Bayesian inference from right-censored survival data, using the Gibbs sampler., Statist. Sinica, 4, 505–524.
  • [2] Barron, A., Schervish, M. and Wasserman, L. (1999). The consistency of posterior distributions in nonparametric problems., Ann. Statist., 27, 536–561.
  • [3] Bonta, J. V. and Rao, A. R. (1988). Fitting equations to families of dimensionless cumulative hyetographs., Transaction of the ASAE, 31, 756–760.
  • [4] Desbordes, M. and Raous, P. (1976). Un example de L’interet des etudes de sensibilite des modeles hydrolegiques., La Houille Blanche, 1, 37–43 (in french).
  • [5] Gelfand, A. and Kottas, A. (2001). Nonparametric Bayesian modeling for stochastic order., Ann. Inst. Statist. Math., 53, 865–876.
  • [6] Ghosal, S., Ghosh, J. K. and Ramamoorthi, R. V. (1999). Posterior consistency of Dirichlet mixtures in density estimation., Ann. Statis., 27, 1, 143–158.
  • [7] Ghosal, S. and van der Vaart, A. (2007). Convergence rates of posterior distributions for noniid observations., Ann. Statis., 35, 1, 192–223.
  • [8] Hoff, P. (2003). Bayesian methods for partial stochastic orderings., Biometrika, 90, 303–317.
  • [9] Hoff, P., Halberg, R., Shedlovsky, A., Dove, W. and Newton, M. (2001). Identifying carriers of a genetic modifier using nonparametric Bayes methods. In: Gatsonis, C., Kass, R., Carlin, B., Carriquiry, A., Gelman, A., Verdinelli, I., West, M. (Eds.), Case Studies in Bayesian Statistics. Springer, New York.
  • [10] Huff, F. A. (1967). Time distribution of rainfall in heavy storms., Water Resources Research, 3, 1007–1019.
  • [11] Huff, F. A. (1990). Time distribution of heavy rainstorms in Illinois., Illinois State Water Survey, Circular 173, Champaign, III.
  • [12] Huff, F. A. and Angel, J. R. (1989). Rainfall distribution and hydroclimatic characteristic of heavy rainstorms in Illinois (Buletin 70)., Illinois State Water Survey, Champaign, III.
  • [13] Huff, F. A. and Angel, J. R. (1992). Rainfall frequency atlas of the Midwest., Illinois State Water Survey, Champaign, III.
  • [14] Huff, F. A. and Vogel, J. L. (1976). Hydrometeorology of heavy rainstorms in Chicago and Northeastern Illinois., Illinois State Water Survey Report of Investigation, 82, Champaign, III.
  • [15] Karabatsos, G. and Walker, S. (2007). Bayesian nonparametric inference of stochastically ordered distributions, with Pólya trees and Bernstein polynomials., Statist. Prob. Lett., 77, 907–913.
  • [16] Perica, S., Dietz, S., Heim, S., Hiner, L., Maitaria, K., Martin, D., Pavlovic, S., Roy, I., Trypaluk, C., Unruh, D., Yan, F., Yekta, M., Zhao, T., Bonnin, G., Brewer, D., Chen, L., Parzybok, T. and Yarchoan, J. (2011). NOAA Atlas 14 Volume 6 Version 2.0, Precipitation Frequency Atlas of the United States, California. NOAA, National Weather Service, Silver Spring, MD.
  • [17] Pilgrim, D. H. and Cordery, I. (1975). Rainfall temporal patterns for design floods., J. of the Hydraulics Division HYI, 81–95.
  • [18] Robertson, T. and Wright, F. (1974). On the maximum likelihood estimation of stochastically ordered random variates., Ann. Statist., 2, 528–534.
  • [19] Schwartz, L. (1965). On Bayes procedures., Z. Wahrs., 4, 10–26.
  • [20] Soil Conservation Service (1986). Technical Release 55: Urban Hydrology for Small Watersheds. Department of Agriculture, Washington, DC.
  • [21] Sutherland, F. R. (1982). An improved rainfall intensity distribution for hydrograph synthesis. Univ. of the Witwatersrand, Dept. of Civil engineering, Johannesburg, South Africa. Report No., 1/1983.
  • [22] Terstriep, M. L. and Stall, J. B. (1974). The Illinois Urban Drainage Area Simulator, ILLUDAS. ISWS B-58 NTIS#:, PB237566/AS.
  • [23] Yen, B. C. and Chow, V. T. (1980). Design Hyetographs for small drainage structures., J. of the Hydraulics Division, ASCE 106 (HY6), 1055–1076.